Arkansas, 2007

Hail and Lightning Strike in Arkansas, May 15, 2007

May 15, 2007 · NWS MEG · 2 events in 2 counties and zones

A cold front moved into East Arkansas during the afternoon and evening hours of May 15, 2007. Numerous showers and thunderstorms developed ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved into East Arkansas during the afternoon and evening hours of May 15, 2007. Numerous showers and thunderstorms developed ahead of the front. Some of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 15, 2:19 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, May 15, 2:19 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
319 PM CDT TUE MAY 15 2007

.DISCUSSION...

STRONG THUNDERSTORMS DEVELOPED THIS AFTERNOON ALONG AN INSTABILITY
AXIS STRETCHING ACROSS THE CENTRAL PORTIONS OF THE FORECAST AREA.
ADDITIONAL THUNDERSTORMS THAT FORMED ALONG AND AHEAD OF THE COLD
FRONT OVER CENTRAL ARKANSAS WILL MOVE INTO THE MID SOUTH THIS
EVENING. THESE STORMS WILL MOVE INTO AREAS WHERE ABUNDANT SUN
OCCURRED AND HAS THE BETTER INSTABILITY. THERE COULD BE A WINDOW
OF TWO TO FOUR HOURS OF A FEW SEVERE THUNDERSTORMS OVER NORTHEAST
ARKANSAS LATER THIS AFTERNOON. THE REMAINDER OF THE AREA MAY SEE
PULSE SEVERE STORMS BUT THE UPPER FLOW REMAINS VERY WEAK. SEVERE
STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS
AND DAMAGING WINDS. THE SEVERE THREAT WILL DECREASE RAPIDLY AFTER
8 PM FOR MOST LOCATIONS.

THE FRONT WILL MOVE SOUTHEAST OVERNIGHT TAKING THE RAIN WITH IT.
MOST OF THE RAIN WILL SHIFT SOUTH AND EAST OF THE FORECAST AREA
BY WEDNESDAY AFTERNOON.

COOL DRY AIR WILL MOVE INTO THE MID SOUTH WITH ANOTHER AREA OF
SURFACE HIGH PRESSURE BUILDING IN BEHIND IT ON THURSDAY. A
SHORTWAVE DROPPING OUT OF THE GREAT LAKES WILL REMAIN WELL
NORTHEAST OF THE AREA...THUS HAVE REMOVED MENTION OF RAIN FOR
THE NORTHEAST PARTS OF THE FORECAST AREA.

DRY CONDITIONS WILL PERSIST THROUGH EARLY NEXT WEEK AS A BROAD
UPPER LEVEL RIDGE ANCHORS ITSELF OVER THE NATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  61  75  56  77 / 100  20  10   0
MKL  60  73  46  75 / 100  10  10   0
JBR  58  74  51  76 / 100  10  10   0
TUP  64  75  51  77 /  80  40  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

AC
Hazardous weather outlook, May 15, 2:44 AM CST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
344 AM CDT TUE MAY 15 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-161100-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
344 AM CDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO THE MIDSOUTH LATE THIS AFTERNOON INTO
THE OVERNIGHT HOURS. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD
OF THE FRONT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
NORTHWEST OF A FORREST CITY ARKANSAS TO PARIS TENNESSEE LINE. THE
BEST TIMING FOR SEVERE WEATHER WILL BE BETWEEN 4 PM AND MIDNIGHT
CDT. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT FROM
THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE EVENING.

KRM

In the hours before

Local storm report, May 15, 1:29 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
229 PM CDT TUE MAY 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             1 E DOWNTOWN MEMPHIS    35.13N 90.03W
05/15/2007  E0.75 INCH       SHELBY             TN   TRAINED SPOTTER

            PENNY SIZE HAIL AND ESTIMATED 60 MPH WINDS IN MIDTOWN.

0212 PM     TSTM WND DMG     1 E DOWNTOWN MEMPHIS    35.13N 90.03W
05/15/2007                   SHELBY             TN   PUBLIC

            A COUPLE OF TREES DOWN ALONG POPLAR AND PARKWAY IN
            MIDTOWN.

&&

KNS
Special weather statement, May 15, 1:41 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
241 PM CDT TUE MAY 15 2007

MSZ012-152015-
PANOLA MS-
241 PM CDT TUE MAY 15 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...PANOLA COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 6
MILES SOUTHEAST OF CURTIS STATION AT 241 PM CDT...MOVING NORTHEAST AT
20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN PANOLA COUNTY...INCLUDING THE CITY OF BATESVILLE...SHOULD
MONITOR THIS STORM CLOSELY..
Local storm report, May 15, 1:44 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
244 PM CDT TUE MAY 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             1 E DOWNTOWN MEMPHIS    35.13N 90.03W
05/15/2007  E0.75 INCH       SHELBY             TN   TRAINED SPOTTER

            PENNY SIZE HAIL AND ESTIMATED 60 MPH WINDS IN MIDTOWN.

0212 PM     TSTM WND DMG     1 E DOWNTOWN MEMPHIS    35.13N 90.03W
05/15/2007                   SHELBY             TN   PUBLIC

            A COUPLE OF TREES DOWN ALONG POPLAR AND PARKWAY IN
            MIDTOWN.

0215 PM     FLASH FLOOD      CLARKSDALE              34.20N 90.58W
05/15/2007                   COAHOMA            MS   LAW ENFORCEMENT

            SEVERAL STREETS WERE REPORTED FLOODED IN RESIDENTIAL
            AREAS IN CLASKSDALE.

&&

KNS
Special weather statement, May 15, 2:03 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
303 PM CDT TUE MAY 15 2007

MSZ002-003-152030-
BENTON MS-MARSHALL MS-
303 PM CDT TUE MAY 15 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...BENTON AND MARSHALL COUNTIES.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5
MILES SOUTHEAST OF HOLLY SPRINGS AT 303 PM CDT...MOVING NORTHEAST AT
15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN BENTON AND MARSHALL COUNTIES...INCLUDING THE CITY OF HOLLY
SPRINGS...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 15, 2:08 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
308 PM CDT TUE MAY 15 2007

ARZ027-152045-
POINSETT AR-
308 PM CDT TUE MAY 15 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...POINSETT COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 7 MILES SOUTHWEST OF MARKED TREE AT 308 PM
CDT...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN POINSETT COUNTY...INCLUDING THE CITIES OF LEPANTO...MARKED
TREE AND TYRONZA...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 15, 2:44 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CDT TUE MAY 15 2007

ARZ028-MOZ115-152115-
MISSISSIPPI AR-PEMISCOT MO-
344 PM CDT TUE MAY 15 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...MISSISSIPPI AND PEMISCOT
COUNTIES.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER BLYTHEVILLE AT 344 PM CDT...MOVING NORTH
AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN MISSISSIPPI AND PEMISCOT COUNTIES...INCLUDING THE CITIES OF
BLYTHEVILLE...CARUTHERSVILLE...GOSNELL...HAYTI AND STEELE...SHOULD
MONITOR THIS STORM CLOSELY..

The radar

The Memphis radar (KNQA), 64 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail. Local standard time, as filed.

Lightning, Mississippi

When
May 15, 3:35 PM CST
Where
Mississippi County, Blytheville
Property damage
$7,000
Reported by
Newspaper
Coordinates
35.920, -89.920

Lightning struck a tree and power lines on West Walnut Street in Blytheville causing them to fall on a nearby house. Moderate damage was reported to the house, but no injuries were reported.

Hail, Lee

When
May 15, 5:42 PM CST to 5:47 PM CST
Where
Lee County, Marianna
Measured
0.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.770, -90.750

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33011, 33006.